Peakbagger.com

Ascent of Chatsworth Peak on 2016-05-02

Climber: David Comerzan

Date:Monday, May 2, 2016
Ascent Type:Successful Summit Attained
Peak:Chatsworth Peak
    Location:USA-California
    Elevation:2314 ft / 705 m

Ascent Trip Report

This was a private hike with Mike Johnston and Winnette Butler. We did 2 Lower Peaks and 3 PB peaks. Mission was our first stop. We exited the 188 at Balboa, drove north 1 mile to Jolette and turned left (west). Note if you miss Jolette, turn left at the next street, Westbury. It will take you to Jolette. We took Jolette to Sesnon, turned left (west), to Neon, the first right. We took Neon to its end. There is an opening in the fence, and shortly after going through the opening, there is a trail coming in from your left. You can take this trail or follow the road to the summit. By taking the trail, we went straight north to the summit. We went down the road. Going down the road is about a mile longer but faster. On the summit were 3 BM’s and a monument to Dr. Mario de Campo who was instrumental in the Mission be preserve for hiking.
Nest was Rocky Peak. We went back to 118, drove west a short distance to the Rocky Road exit, turned right and parked. There is not much space here. You can park across the freeway. We followed the fire road about 2 miles to where a use trail comes in from the right (east). We took this use trail and it might have been a mistake. The use trail although shorter, was bushy and very steep in spots. The peak guide tells you to continue on the road until you see a trail coming in from the right (east). It is about ½ mile further. Follow that trail up to the ridge, around several bumps to the summit. On the summit was a benchmark that marks the line between Ventura and Los Angeles Counties. There was also a register just slightly past the summit. On the way back we followed the trail (not the use trail we came in on) and eventually came to the road. There are a number of trails to this peak and it can get confusing but they all lead to the summit.
Now we were on to our PB peaks. We crossed the freeway to Santa Susana Pass Rd., turned right and followed it to where it turned north and became Kuehner Dr. In a few feet you come to Smith. Turn right and follow it to the end to the entrance to Corriganville Park. Park in the visitor parking lot. From the parking lot, you will see water towers. These are just below the summit. Start on a loop road. In a short distance, there is a junction. Go left and you will see a yellow gate and a paved road leading to the water towers. The summit is just east of the towers. There was no BM or register.
Next was Chatsworth Peak. We went back Santa Susana Pass road to Box Canyon road and turned right (south). We follow Box Canyon about ½ mile to where a dirt road comes in sharply from the right (east). It is easy to miss this road and there was no sign. We followed this poor asphalt road through two open gates (marked private property but open). There was a bunch of trash dumped shortly after starting up the road. There was one junction. A dirt road went straight. The asphalt road turned left, went through an open gate and continued on to a locked gate where we parked. There is a lot of abandon cars and equipment on this road. After parking we walked through a locked gate and followed it to a short steel beam tower. The summit is a few hundred feet pass the end of the road and at first it looked like a bush wack. However, if you went to the right, it was open to the summit. There was a class 3 or 4 rock on the summit which it didn’t attempt to climb.
Next and last was Pass Point. This turned out to be our hardest of the day. It didn’t have much distance or gain, but the foxtails were terrible. We drove back to where Rocky Peak Road crossed the freeway went about 350 feet further and park. There was lots of room on the side of the road. We saw a trail that looked good. We followed this trail but noticed that it was starting to go away from the peak. It was heading southwest and we wanted to go northeast to the peak. We started cross country to the peak following my GPS. We ended up going through a lot of foxtail, brush and boulder before finally reaching the peak. There was no BM or register on the peak. From the peak, we saw a gully that led straight down (north) to Santa Susana and our car. I am always concerned about going down a gully. You never know what you will run into. But we went and we did run into foxtails, passion oak, and deadfall. But we made it. We came out on a dirt road that started just a few feet past our car. We I looked on Google Earth, it looked like this road went up towards the summit, being just west of the summit. It might had saved us a lot of foxtails.
After Pass Point we felt we had enough fun for the day and headed home.
8:15 am Depart. 1540’
9:15 am Mission Point. 2771’
9:35 am Depart.
10:30 am Car. 3.9 miles round trip, 1200’ gain, 2 hours, 15 minutes.
11:10 am Depart. 1594’
1:15 pm Rocky Peak. 2714’
3:20 pm Car. 4.7 miles round trip, 1200’ gain, 4 hours, 10 minutes.
3:50 pm Depart. 1100’
4:05 pm Corriganville Park Point. 1214’
4:20 pm Car. 0.8 miles round trip, 118’ gain, 30 minutes.
4:40 pm Depart. 2200’
4:50 pm Chatsworth Peak. 2314’
4:55 pm Car. 0.4 miles round trip, 100’ gain, 15 minutes.
5:05 pm Depart. 1590’
5:25 pm Pass Point. 1840.
5:45 pm Car. 0.7 miles round trip, 240’ gain, 40 minutes.
Total for the day: 10.5 miles round trip, 2858’ gain, 7 hours, 50 minutes.
Summary Total Data



This page has been served 272 times since 2005-01-15.




Copyright © 1987-2019 by Peakbagger.com. All Rights Reserved. Questions/Comments/Corrections? See the Contact Page Terms of Service